April 21, 2018

Study: Avoid Giving Antibiotics to Patients Infected by Toxic E. coli

A week after a group of health scientists in Germany published findings of their success in treating toxic E. coli infections with an antibiotic, a separate study newly published says antibiotic use during E. coli O157:H7 infections is associated with a higher rate of subsequent HUS, and should be avoided.

HUS, or hemolytic uremic syndrome, is a life-threatening disease that is known to develop in some people — especially children under 5 years old — who become sick from consumption of food or water contaminated with Shiga toxin-producing E. coli (STEC). The type of E. coli known as O157:H7 is the most prevalent STEC.

Led by a pediatrician from the University of New Mexico Children’s Hospital and including fellow researchers from Missouri and Washington state, the study group enrolled children infected by E. coli O157:H7 in five states over 9.5 years within one week of the onset of diarrhea.

Of the 259 children analyzed, 14 percent developed HUS. Children who received antibiotics during the diarrhea phase more frequently developed HUS than those who did not. The higher rate of HUS was observed across all antibiotic classes used.

The study was published in the current issue of Clinical Infectious Diseases, an official publication of the Infectious Diseases Society of America. Meanwhile, a report this month in the Journal of the American Medical Association shows how German doctors had success treating some victims of last year’s giant and deadly outbreak of E. coli O104:H4 with azithromycin.

Those who took the antibiotic cleared the E. coli from their bodies substantially faster than those who did not. None of the treated patients showed signs of developing HUS.

Report Your Food Poisoning Case
[contact-form-7 404 "Not Found"]
×
×

Home About Site Map Contact Us Sponsored by Pritzker Hageman, P.A., a Minneapolis, MN law firm that helps food poisoning victims nationally.